Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Sacramento, CA

January 24, 2009Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jan 24, 2009, 5:05 PM PST for Tehama County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2009, 5:05 PM PST (01:05 UTC)
Expired
Jan 24, 2009, 5:30 PM PST
In force
25 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 80 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 250105
SVRSTO
CAC103-250130-
/O.NEW.KSTO.SV.W.0002.090125T0105Z-090125T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
505 PM PST SAT JAN 24 2009

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 530 PM PST

* AT 500 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL TEHAMA COUNTY...OR ABOUT 7 MILES
  SOUTHEAST OF RED BLUFF...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 99 NORTH OF LOS MOLINOS AT 510 PM PST

LAT...LON 4021 12207 4005 12194 4002 12220 4010 12224
TIME...MOT...LOC 0104Z 219DEG 8KT 4011 12214

$$
1 follow-up statement
000 
WWUS56 KSTO 250128
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
528 PM PST SAT JAN 24 2009

CAC103-250137-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-090125T0130Z/
TEHAMA CA-
527 PM PST SAT JAN 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TEHAMA COUNTY EXPIRES
AT 530 PM PST...

WEATHER RADAR INDICATES THE THUNDERSTORM BETWEEN LOS MOLINOS AND RED 
BLUFF HAS WEAKENED AND NO LONGER POSES A THREAT FOR GENERATING 
SEVERE WEATHER.

LAT...LON 4021 12207 4005 12194 4002 12220 4010 12224
TIME...MOT...LOC 0127Z 219DEG 8KT 4015 12210

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:30 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 24, 3:30 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST SAT JAN 24 2009

.DISCUSSION...
UPPER TROUGH NOW MOVING INTO THE NORTHWEST CORNER OF THE STATE
PRODUCING SOME SHOWERS OVER THE NORTHERN CWA WITH EVEN AN ISOLATED
THUNDERSTORM REPORTED IN THE CHICO OROVILLE AREA. ISOLATED SHOWERS
HAVE CONTINUED THROUGH THE DAY OVER THE WEST SLOPES OF THE SIERRA AS
MOIST LOW LEVEL FLOW IS ENHANCED WITH GOOD OROGRAPHICS. GREATEST
PRECIP FROM THE TROUGH FORECAST TO BE OVER THE WEST SLOPES OF THE
SIERRA CASCADE RANGE WHERE MODERATE OROGRAPHICS CONTINUE THIS
EVENING.  SNOW LEVELS CURRENTLY AROUND 7000 FEET PER RAWS AND
SPOTTER REPORTS BUT MODELED TO DROP TO ABOUT 4000 TO 5000 FEET
TONIGHT. NORTHERN MOUNTAINS WILL CONTINUE TO SEE SNOWFALL TONIGHT AS
WELL BUT SNOW LEVELS ARE NOT EXPECTED TO DROP TO ROAD LEVELS THERE
UNTIL THE BULK OF THE PRECIPITATION HAS PASSED. OROGRAPHICS NEVER
REALLY BECOMES FAVORABLE THERE EITHER SO PRECIP FOR THE NORTHERN
MOUNTAINS OF THE FORECAST AREA IS NOT EXPECTED TO BE EXCEPTIONALLY
HEAVY. THEREFORE...WILL KEEP SNOW ADVISORY FOR THE WEST SLOPES OF
THE SIERRA ONLY. SOME AREAS WILL SEE A LULL IN PRECIP SUNDAY MORNING
ALTHOUGH OROGRAPHICS WILL LIKELY KEEP PRECIP GOING OVER THE SIERRA.
THEN...THE NEXT FRONTAL BAND NOW CROSSING 130 WEST OFF THE PACIFIC
NORTHWEST COAST IS FORECAST TO DROP SOUTHWARD THROUGH THE NORTH
STATE DURING THE DAY SUNDAY BRINGING ANOTHER ROUND OF LIGHT PRECIP.
THIS SYSTEM IS EXPECTED TO USHER IN COLDER AIR WITH SNOW LEVELS
BASED ON 700 MB TEMPS EXPECTED TO DROP TO 3000 TO 4000 FEET. SHOULD
SEE A FAIRLY SIGNIFICANT DROP OFF IN PRECIP BY SUNDAY NIGHT AS UPPER
TROUGH DIGS SOUTH OF THE FORECAST AREA AND NORTHERLY FLOW DEVELOPS
AT ALL LEVELS. HAVE DECREASED POPS FOR MONDAY WITH MODELS NOW IN
GOOD AGREEMENT ON THIS DRYING TREND.

.EXTENDED (TUESDAY THROUGH SATURDAY)...UPPER LEVEL TROUGH WILL
CONTINUE TO DIG SOUTHWARD ON TUESDAY...AS HIGH PRESSURE NUDGES INTO
NORTHERN CALIFORNIA.  AS A RESULT...DRIER CONDITIONS WILL PREVAIL
THROUGH EARLY NEXT WEEKEND...WITH TEMPERATURES WARMING BACK ABOVE
NORMAL.  AT THIS TIME...IT LOOKS AS THOUGH THE OFFSHORE FLOW WILL BE
STRONG ENOUGH TO LIMIT FOG DEVELOP...BUT BELIEVE SOME PATCHY FOG MAY
STILL BE POSSIBLE.  PALMER

&&

.AVIATION...RESIDUAL MOISTURE WILL KEEP UPSLOPE SHOWERS GOING IN THE
FOOTHILLS AND SIERRA THROUGH THIS EVENING.  HOWEVER...THE NEXT COLD
FRONT IS ALREADY BRINGING SHOWERS TO THE NORTHERN MOUNTAINS...AND
WILL SPREAD SOUTHEASTWARD THROUGH THE EVENING.  THEREFORE...EXPECT
LIFR CONDITIONS TO CONTINUE OVER THE SURROUNDING MOUNTAINS AND
FOOTHILLS...WITH SNOW SHOWERS POSSIBLE AROUND 5500 FEET THIS
AFTERNOON GRADUALLY LOWERING TO AROUND 4000 FEET BY MORNING.  IN THE
VALLEY...CONDITIONS REMAIN VARIABLE.  IN THE NORTHERN AND CENTRAL
SACRAMENTO VALLEY...IFR CONDITIONS ARE GRADUALLY IMPROVING TO MVFR
IN SHOWERS...BUT WILL LOWER ONCE AGAIN AS THE COLD FRONT MOVE INLAND
THIS EVENING.  AREAS FURTHER SOUTH...ARE STILL SEEING PRIMARILY VFR
CONDITIONS...BUT EXPECT MORE WIDESPREAD MVFR WITH LOCAL IFR
CONDITIONS TO DEVELOP THIS EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER WEATHER ADVISORY FROM THROUGH 6 PM PST SUNDAY FOR
   ELEVATIONS ABOVE 7000 FEET IN THE WEST SLOPES OF THE NORTHERN
   SIERRA NEVADA...WESTERN PLUMAS COUNTY...AND LASSEN PARK FOR HEAVY
   SNOW...

&&
Hazardous weather outlook, Jan 24, 7:00 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT JAN 24 2009

CAZ013>019-063-064-066>069-251500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT JAN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

MOIST SOUTHWEST FLOW WILL CONTINUE OVER THE SIERRA NEVADA TODAY WITH
PERIODS OF MODERATE TO LOCALLY HEAVY SNOW THIS MORNING. SNOW LEVELS
FROM 6500 TO 7500 FEET THIS MORNING ARE FORECAST TO LOWER TO AROUND
5500 FEET THIS AFTERNOON...ALONG WITH A DECREASE IN SNOWFALL
INTENSITY.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A LOW
PRESSURE TROUGH IS FORECAST TO DEEPEN OVER THE REGION ON SUNDAY
WHICH MAY RESULT IN NUMEROUS HEAVY SNOW SHOWERS OVER THE SIERRA
NEVADA. ADDITIONAL MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.